North Carolina, 2025

Rip Current in North Carolina, June 16, 2025

June 16, 2025 · NWS ILM · 1 event in 1 county or zone

Moderate rip currents across Brunswick County led to a drowning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate rip currents across Brunswick County led to a drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 16, 1:52 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 16, 1:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
252 PM EDT Mon Jun 16 2025

.SYNOPSIS...
Warm and humid summertime weather will continue with
temperatures above normal for most of the next week. Frontal
passage late Thursday will lead to a slight uptick in rain
chances.

&&

.NEAR TERM /THROUGH TUESDAY/...
Convection has been slow to fire up over the CWA so far this
afternoon, and based on Cu development so far, it looks like
best chances over the next few hours will be along the I-95
corridor and points north and west. With the activity over SE NC
and SE NC being largely driven by surface convergence and
little significant upper- level dynamics, it should weaken soon
after sunset. Moderate surface- based instability will remain in
place Tuesday, however 5H heights build a little from the ridge
off the SE coast, and should limit areal coverage of convection
to scattered at best, and mainly focused on the sea breeze
front and Piedmont trough. Overnight lows will fall to the mid
70s, with highs Tuesday in the low 90s, and heat indices around
100.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Deep ridging lingers off the Southeast coast through the short
term period. Soundings are showing a little bit of a subsidence
inversion around 700mb as the ridge expands some northwestward.
With plenty of instability and a rather weak cap, isolated
convection is certainly possible Wednesday afternoon especially
along the sea breeze and Piedmont trough. Above normal temps
with lows in the mid 70s both Tuesday and Wednesday night. Highs
Wednesday around 92-94F with dewpoints in the low to mid 70s -
heat indices in the 100-104F is very likely but less confidence
in hitting the 105F mark for an advisory.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Despite lingering subsidence inversion and drier air aloft,
pops increase Thursday afternoon and evening (to 25-40%) as a
500mb trough and weak surface front approaches, moving across
the area late Thursday/early Friday. Heat indices Thursday
afternoon will again likely eclipse 100F, and may approach the
105F criteria mark. Fairly typical summer day on Friday with
near normal temps and afternoon convection. Mid-upper ridge
builds over the eastern US Saturday through Monday, which will
lead to a warming trend for late weekend/early next week. Low
chance pops currently centered along sea breeze and NE SC (where
ridging is forecasted to be weakest) for Saturday through
Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A moderately unstable airmass remains in place across the area,
although slightly lower precipitable water, and building 500 mb
heights should yield lesser areal coverage of showers/tstms
through Tuesday. KLBT will be in closest proximity to convection
over the next few hours, however with the sea breeze running
through KMYR, KCRE and KILM, certainly can't rule out a pop-up
shower or tstm there. Any convection that does pop up should die
off after sunset. Stratus makes a run at KLBT from the north
late tonight, but looks like MVFR ceilings will stay just north.

Extended Outlook...Brief restrictions due to widely scattered to
scattered thunderstorms are possible through Friday.

&&

.MARINE...
Through Tuesday...Bermuda high pressure will maintain a
moderate SW wind on the order of 15 kts through Tuesday.
Showers/tstms should remain isolated to widely scattered in
nature, A southerly 5 sec wind wave around 3 ft will persist,
along with an 8 sec SE swell, around 1-2 ft.

Tuesday Night through Saturday...Ridging offshore will maintain
southwesterly winds across the local coastal waters through
Saturday, around 15-20 kts through Thursday decreasing to 10 kts
or less Friday afternoon and Saturday as the ridge slowly
expands westward. Seas 3-4 ft Tuesday night through Thursday
night lowers to 2-3 ft Friday and Saturday, primarily SSW wind
wave with a weak SE swell mixed in. Best chance for scattered
thunderstorms over the coastal waters will be Thursday night
through Friday night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...CRM
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...CRM
MARINE...VAO/CRM
Hazardous weather outlook, Jun 16, 9:57 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1057 AM EDT Mon Jun 16 2025

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-056-058-059-
171500-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
1057 AM EDT Mon Jun 16 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daytime heat indices could exceed 105 degrees Tuesday through
Thursday, possibly requiring a Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-171500-
Coastal Brunswick-Coastal Horry-
1057 AM EDT Mon Jun 16 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate risk of rip currents possible through the end of the week.
Daytime heat indices could exceed 105 degrees Tuesday through
Thursday, possibly requiring a Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-171500-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1057 AM EDT Mon Jun 16 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Brunswick

When
June 16, 2:00 PM EST
Where
Coastal Brunswick forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

A 23 year old male drowned in a rip current at Holden Beach, just west of Lockwood Folly Inlet, while swimming with two friends.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Brunswick2025-06-1623MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296522.